MAUDE Adverse Event Report: BAUSCH + LOMB STELLARIS ULTRASOUND HANDPIECE; UNIT, PHACOFRAGMENTATION

BAUSCH + LOMB STELLARIS ULTRASOUND HANDPIECE; UNIT, PHACOFRAGMENTATION
Model Number BL3170
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Visual Impairment (2138); Eye Burn (2523)
Date of Event 01/19/2022
Type of Reportable Event Serious Injury
Event or Problem Description
The user facility in (b)(6) reported a patient experienced a corneal burn during a procedure.The patient required additional anesthesia, four stitches to close the 2.2 mm burn incision, a dressing lens and was hospitalized for one day.The procedure was prolonged for approximately 15-30 minutes and completed.Local anti-inflammatory treatment + diamox was administered to limit the increase in intraocular pressure and promote healing.On day one, post-op, the incision was sealed.Three days post-op, the surgeon removed the lens dressing and the incision was sealed.Six days post-op, the incision was tight and the cornea held the shock.There was no inflammation and the cornea was healing.The surgeon planned to leave the stitches in place for another two months.
 
Additional Manufacturer Narrative
The device has not been received.However, it is in the possession of the service engineer.A review of the device history record found that the device met all physical and functional requirements.At this time, no remedial, corrective, preventive, or field safety corrective action is required.The investigation is ongoing.
 
Additional Manufacturer Narrative
The handpiece was received for evaluation with a bent needle and a light blue irrigation sleeve attached.Visual inspection found the sleeve was torn through one of the side irrigation ports, and it had tears in several places around the tip.There was debris and dried solutions visible in and on the needle shaft, between the needle shaft, and the irrigation sleeve.The needle tip (as received) was partially clogged.The cable was deformed at the lemo connector strain relief with the wires twisted inside and slices in the cable jacket.However, the slices do not fully penetrate the jacket and the wires were not exposed.A functional test was performed using a stellaris system.The handpiece was first tested as it was received with the bent needle and sleeve attached.The handpiece displayed weak ultrasound using the damaged needle with weak flow through the needle tip.The handpiece was then tested using a known good needle tip.The handpiece tuned, primed, and functioned as intended.The handpiece had a good ultrasound and good flow through the needle tip.Additionally, the handpiece was run at 100% power for one full minute without irrigation or aspiration hooked up.The handpiece did not get hot during testing.It cannot be determined if the needle tip was partially clogged or bent at the time of use.It could not be determined how and when the needle tip became damaged and clogged.A review of the device history record found that the device met all physical and functional requirements.The lot history, trend analysis, risk analysis, and directions for use review were considered acceptable, with the product performing within anticipated rates.No remedial, corrective, preventive, or field safety corrective action is required.
 
Event or Problem Description
The user facility in france reported the surgeon has seen the patient again and healing is progressing.The surgeon decided to leave the stitches in place and will remove at a later time.The patient has a lot of astigmatism due to the stitches pulling on the cornea.

Brand Name
STELLARIS ULTRASOUND HANDPIECE
Common Device Name
UNIT, PHACOFRAGMENTATION
Manufacturer (Section D)
BAUSCH + LOMB
rochester NY 14609
Manufacturer (Section G)
BAUSCH + LOMB, INC.
3365 tree court industrial blv
st. louis MO 63122
Manufacturer Contact
juli moore
3365 tree court industrial blv
st. louis, MO 63122
MDR Report Key13500503
Report Number0001920664-2022-00017
Device Sequence Number17487641
Product Code HQC
UDI-Device Identifier00757770480852
UDI-Public(01)00757770480852(11)190327
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K063331
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Y
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/19/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberBL3170
Device Catalogue NumberBL3170
Device Lot Number222
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/19/2022
Supplement Date Received by Manufacturer03/04/2022
Initial Report FDA Received Date02/09/2022
Supplement Report FDA Received Date04/01/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/27/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BL5115-3 DISCARDED BY THE CUSTOMER.
Outcome Attributed to Adverse Event Hospitalization;
Patient SexUnknown